MAUDE Adverse Event Report: FLOWONIX MEDICAL, INC. PROMETRA REFILL KIT; FLOWONIX PROMETRA PUMP REFILL KIT

FLOWONIX MEDICAL, INC. PROMETRA REFILL KIT; FLOWONIX PROMETRA PUMP REFILL KIT
Model Number 11825
Medical Device Problem Codes Use of Device Problem (1670); Obstruction of Flow (2423)
Health Effect - Clinical Codes Hypoventilation (1916); Hypoxia (1918); Overdose (1988); Loss of consciousness (2418); Decreased Respiratory Rate (2485)
Date of Event 07/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per medical review of this event, consultant md concluded that this report is indicative of user error.Per the review, "if the first tubing was kinked or the needle occluded or not positioned correctly, the attempted refill should have been abandoned.The kinked tubing does not explain the adverse event which was clearly injection of subq fentanyl.If the needle was confirmed to have passed the septum and no fluid could be aspirated, the procedure should have been abandoned." although the first refill kit had an alleged occlusion, the potential pocket fill that occurred is not considered to be related.If there was truly an occlusion in the tubing, a pocket fill would not be possible as no medication could be advanced to the pump and/or pocket.Furthermore, continuous attempts to utilize the allegedly malfunctioning refill kit should not have taken place.Upon initial resistance, as indicated by the medical review, the procedure should have been stopped and resumed only once a new refill kit could be used.Per follow-up, it was confirmed that no fluoroscopy or ultrasound guidance was used to confirm needle placement.Per consultant md, "if the needle was confirmed to have passed the septum and no fluid could be aspirated, the procedure should have been abandoned." further investigation is necessary to evaluate the alleged occlusion.Pending return of this product.The results of that investigation, albeit unrelated to the patient effects, will be communicated in a supplemental mdr once completed.(b)(4).
 
Event or Problem Description
Received voluntary medwatch, user facility report # (b)(4), forwarded from agent who had received the report from the health professional.Medwatch states, "rn accessed pain pump for refill procedure.Expected 6.2 ml return of fentanyl from prometra ii pump.No return noted but clearly accessed correctly.2nd rn evaluated.Needle pulled back and reassessed pump.No return of fentanyl again.New refill kit utilized to access pain pump.Pump accessed easily.Estimated 4.8ml of fentanyl returned into syringe.Refill process completed.Within 5-8 minutes of initial access, patient demonstrated decreasing level of consciousness.Patient assisted to lie down on exam table.Patient noted to be diaphoretic.Emergency response engaged.Patient not responsive to sternal rub, oxygen saturation down to 70's, and spontaneous respirations declining to agonal breaths.Assisted ventilation with bag/mask ventilation with 100% supplemental oxygen.Blood glucose checked and within normal ranges.Pupils pinpoint.Iv started and narcan administered.Patient responded well after dose of narcan.Fully awake and oriented.Physician evaluated pump access site and was not able to palpate any obvious subcutaneous pocket fill.Physician reassessed pump once patient was stable and was able to aspirate appropriately medication instilled by rn.Suspected extravasation of high dose fentanyl (4500mcg/ml) with est.1.2ml unaccounted for from pump evaluation of reservoir volumes.Patient was taken promptly to the emergency department for further evaluation and monitoring.Patient required an additional dose of narcan.Patient was released home after 2 hours of observation & remaining stable and alert.Prior to event, patient was alert, oriented, and ambulatory into clinic for pump refill procedure.After completion of refill and stabilization of patient, tubing from original refill kit was assessed by physician.Attempted to flush tubing, and found tubing to be occluded in the refill kit, thus resulting in the inability to extract remaining medication after accessing pump.Sequestered tubing and box from kit.".
 
Additional Manufacturer Narrative
Additional information: mfr site (second address).Proven process medical devices opened and completed pvcr-0820-025 to address this issue.Through the investigation, it was confirmed that the extension tubing in the refill kit was determined to be occluded by solvent where the luer fitting is solvent bonded to the tubing set.Proven process medical devices has informed flowonix that additional samples of occluded extension sets are no longer required for completion of the investigation.Therefore, investigation was performed without return of this product.Supplemental mdr will be submitted if the product is returned.Internal complaint number: (b)(4).

Brand Name
PROMETRA REFILL KIT
Common Device Name
FLOWONIX PROMETRA PUMP REFILL KIT
Manufacturer (Section D)
FLOWONIX MEDICAL, INC.
500 international drive
suite 200
mount olive, nj
MDR Report Key10406642
Report Number3010079947-2020-00267
Device Sequence Number16938358
Product Code LKK
UDI-Device Identifier00810335020143
UDI-Public(01)00810335020143(17)220207(10)26330
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P080012
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2022
Device Model Number11825
Device Catalogue Number11825
Device Lot Number26330
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/21/2020
Supplement Date Received by Manufacturer07/21/2020
Initial Report FDA Received Date08/14/2020
Supplement Report FDA Received Date12/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient Weight105